Alert archive / South Dakota / Tornado Warnings in 2014
Tornado Warning 17, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Sep 30, 2014, 4:32 PM CDT for McPherson County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2014, 4:32 PM CDT (21:32 UTC)
- Expired
- Sep 30, 2014, 5:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 4:45 PM CDT | TORNADO | 3 Nw Long Lake, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
794
WFUS53 KABR 302132
TORABR
SDC089-302200-
/O.NEW.KABR.TO.W.0017.140930T2132Z-140930T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
432 PM CDT TUE SEP 30 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
NORTH CENTRAL MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 500 PM CDT
* AT 430 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR LONG LAKE...OR 17 MILES EAST OF EUREKA...
MOVING NORTH AT 45 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL MCPHERSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4595 9922 4595 9921 4578 9921 4575 9930
4595 9940
TIME...MOT...LOC 2132Z 171DEG 40KT 4585 9929
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SERR2 follow-up statements
168
WWUS53 KABR 302140
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
440 PM CDT TUE SEP 30 2014
SDC089-302200-
/O.CON.KABR.TO.W.0017.000000T0000Z-140930T2200Z/
MCPHERSON SD-
440 PM CDT TUE SEP 30 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL MCPHERSON
COUNTY UNTIL 500 PM CDT...
AT 438 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 6 MILES NORTHWEST OF LONG LAKE...OR 18 MILES NORTHEAST OF
EUREKA...MOVING NORTH AT 45 MPH.
HAZARD...TORNADO.
SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4595 9921 4583 9921 4581 9933 4595 9940
TIME...MOT...LOC 2140Z 171DEG 40KT 4594 9931
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SERR401 WWUS53 KABR 302152 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 452 PM CDT TUE SEP 30 2014 SDC089-302202- /O.EXP.KABR.TO.W.0017.000000T0000Z-140930T2200Z/ MCPHERSON SD- 452 PM CDT TUE SEP 30 2014 ...THE TORNADO WARNING FOR NORTH CENTRAL MCPHERSON COUNTY WILL EXPIRE AT 500 PM CDT/400 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4595 9921 4583 9921 4581 9933 4595 9940 TIME...MOT...LOC 2152Z 171DEG 40KT 4607 9934 $$ SERR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 30, 3:41 PM CDT, 51 minutes earlier.
Area forecast discussion, Sep 30, 3:41 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT TUE SEP 30 2014
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
STRONG UPPER LEVEL LOW PRESSURE AREA AND ITS ASSOCIATED SURFACE
LOW PRESSURE AREA WILL LIFT NORTH INTO SOUTHERN CANADA OVERNIGHT.
STARTING TO SHOW GOOD CU DEVELOPMENT IN THE DRY SLOT LATE THIS
AFTERNOON OVER CENTRAL AND NORTH CENTRAL SD. THIS MAY BE THE
BEGINNINGS OF THUNDERSTORM DEVELOPMENT ALONG THE NORTHWARD MOVING
DRY LINE. SURFACE BASED CAPE HAS RISEN TO 500 TO 1000 J/KG IN A
NARROW RIBBON IN ADVANCE OF THIS DRY LINE. DEEP LAYER SHEAR
REMAINS HIGH ACROSS THE REGION. THUS...SEVERE STORMS COULD STILL
OCCUR INTO THE EARLY EVENING. ALSO...EXPECT STRONG SOUTH TO
SOUTHEAST WINDS TO CONTINUE INTO THE EARLY AND EVENTUALLY BECOME
SOUTHWEST WITH CLEARING SKIES OVERNIGHT. SURFACE HIGH
PRESSURE...MOSTLY SUNNY SKIES AND LESS WEST TO SOUTHWEST WINDS ARE
EXPECTED ACROSS THE REGION ON WEDNESDAY. THE MODELS SHOW TWO MORE
SHORT WAVE TROUGHS MOVING ACROSS THE REGION THROUGH THURSDAY
NIGHT. THE FIRST SHORT WAVE WILL REMAIN SOUTH OF OUR REGION
BRINGING ONLY SOME CLOUD COVER TO OUR AREA. THE NEXT STRONGER
SHORT WAVE WILL DROP INTO THE REGION FOR THURSDAY AND THURSDAY
NIGHT. THIS MAY BRING SOME SHOWERS TO THE FAR EASTERN CWA.
OTHERWISE...A STRONG COLD FRONT WILL FOLLOW IN BEHIND BRINGING
SOME WINDY CONDITIONS FOR THURSDAY NIGHT.
.LONG TERM...FRIDAY THROUGH TUESDAY
COOLER AIR MOVES IN BEHIND AN EXITING TROUGH FRIDAY AND SATURDAY.
IN FACT...BY SATURDAY MORNING LOW TEMPERATURES ARE EXPECTED TO BE
IN THE LOW 30S...AND DEPENDING ON THE LOCATION OF THE SURFACE
RIDGE...AND DECOUPLING OF WINDS...TEMPERATURES MAY EVEN DROP TO
COLDER VALUES...WHICH COULD BE NEARING THE HARD FREEZE CATEGORY.
WITH THE COOLER AIR...STEEP LAPSE RATES AND LINGERING UPPER LEVEL
ENERGY THERE IS A SLIGHT CHANCE FOR SHOWERS THROUGH THE
WEEKEND...BUT MAINLY ACROSS THE EASTERN CWA. NORTHWEST FLOW THEN
TAKES HOLD FOR EARLY NEXT WEEK. PERHAPS SOME WEAK ENERGY MOVING
THROUGH THE NORTHWEST FLOW...BUT KEPT THE FORECAST MAINLY DRY FOR
NOW.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A STRONG AND QUICK MOVING LOW PRESSURE SYSTEM WILL SLIDE ACROSS
THE REGION TODAY...WITH A SLOT OF DRY AIR BEING WRAPPED INTO THE LOW.
MVFR/IFR CIGS AHEAD OF THE DRY SLOT WILL CLEAR BRIEFLY AS THE DRY
AIR TAKES OVER. ISOLATED THUNDERSTORMS ARE THEN POSSIBLE FOR AREAS
THAT RECEIVE ENOUGH SUNSHINE UNDER THE AREA OF CLEARING...MAINLY
BETWEEN 20Z-03Z TONIGHT. ADDITIONAL CLOUD COVER MOVES IN BEHIND
THE LOW PRESSURE SYSTEM BEFORE THE WHOLE SYSTEM EXITS TONIGHT.
GUSTY SOUTHERLY WINDS WILL GRADUALLY DECREASE OVERNIGHT...AND WILL
SHIFT TO THE WEST NORTHWEST ON WEDNESDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR HUGHES-
JONES-LYMAN-STANLEY-SULLY.
MN...NONE.
&&
SHORT TERM...MOHR
LONG TERM...SERR
AVIATION...SERR
WEATHER.GOV/ABERDEENHazardous weather outlook, Sep 30, 4:13 AM CDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 413 AM CDT TUE SEP 30 2014 MNZ039-046-SDZ003>011-015>023-036-037-051-010915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO- 413 AM CDT TUE SEP 30 2014 /313 AM MDT TUE SEP 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A POWERFUL LOW PRESSURE SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE FAST MOVING SEVERE STORMS THIS AFTERNOON. LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY WILL HAVE THE BEST POTENTIAL OF SEEING SEVERE STORMS. THE MAIN THREAT WILL BE HAIL AND STRONG WINDS...AND POSSIBLY ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. SDZ033>035-045-048-010915- STANLEY-SULLY-HUGHES-JONES-LYMAN- 413 AM CDT TUE SEP 30 2014 /313 AM MDT TUE SEP 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS EXCEEDING 45 MPH CAN BE EXPECTED TODAY. THUNDERSTORMS ARE ALSO POSSIBLE HOWEVER SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 3:33 AM CDT | Wind Advisory | ABR | Hughes, Jones, Lyman, Stanley, Sully | 15 hr |
| Sep 30, 5:09 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 52 min |
| Sep 30, 6:40 PM CDT | Tornado Warning | ABR | Day | 17 min |
Nearby
Tornado Warnings in South Dakota, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.